Alert archive / West Virginia / Winter Weather Advisories in 2012
Winter Weather Advisory 8, NWS Charleston, WV
NWS Charleston, WV issued this winter weather advisory at Feb 10, 2012, 3:08 AM EST for 28 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It took effect at Feb 10, 2012, 4:00 PM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2012, 3:08 AM EST (08:08 UTC)
- In effect from
- Feb 10, 2012, 4:00 PM EST
- Expired
- Feb 12, 2012, 7:00 AM EST
- In force
- 39 hr
- Issued by
- NWS Charleston, WV
All 41 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this winter weather advisory went out at Feb 10, 12:48 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 10, 12:48 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1248 AM EST FRI FEB 10 2012 .SYNOPSIS... HIGH PRESSURE TONIGHT. WEAK SYSTEM WITH RAIN AND SNOW FRIDAY. ARCTIC COLD FRONT FRIDAY NIGHT BRINGS SNOW...SWITCHING TO SNOW SHOWERS SATURDAY. COLD SUNDAY. ANOTHER SYSTEM MONDAY NIGHT AND TUESDAY. && .NEAR TERM /THROUGH TODAY/... 630 PM UPDATE... NO MAJOR UPDATES NEEDED TO THE PREVIOUS FORECAST. PREVIOUS DISCUSSION FOLLOWS... ANOTHER TRICKY FORECAST THIS PERIOD...AS WE DEAL WITH AN UPPER LEVEL DISTURBANCE OUT AHEAD OF AN APPROACHING ARCTIC FRONT. ARCTIC FRONT ITSELF DIRECTLY AFFECTS US JUST AFTER THIS PERIOD. MODELS ARE IN REASONABLE AGREEMENT THAT THE NORTHERN PIECE OF A FAST MOVING SOUTHERN STREAM UPPER DISTURBANCE WILL AFFECT OUR AREA BEGINNING FRIDAY AFTERNOON. MODELS INDICATE ENOUGH WARM ADVECTION AND MOISTURE INFLOW WILL SPILL OUT SOME LIGHT PRECIP BY DAYS END. WHILE TIMING OF ONSET AND HOW WIDESPREAD THE PRECIP WILL BE ARE AN ISSUE...THE BIGGEST ISSUE IS TEMPERATURE AND TYPE OF PRECIP. WILL PRETTY MUCH GO WITH MODEL CONSENSUS ON TIMING. THIS WILL BRING IN PRECIP RAPIDLY IN THE AFTERNOON TO COVER THE WHOLE AREA BY LATE AFTERNOON. FOR NOW...WILL HOLD POPS IN THE HIGH CHANCE FRIDAY AFTERNOON GIVEN THE EXACT TIMING ISSUE. FOR THE TYPE OF PRECIP...MODEL GUIDANCE HOLDS 925MB/850MB TEMPS COLD ENOUGH FOR SNOW EXCEPT IN THE SOUTH...AND THIS IS REFLECTED IN BUFKIT SOUNDINGS WITH PRECIP TYPE GENERALLY SNOW. HOWEVER...HOURLY MODEL SURFACE TEMP GUIDANCE SUGGESTS TEMPS GET INTO THE UPPER 30S TO LOWER AND MID 40S FRIDAY AFTERNOON...WHICH WILL PUT THE PRECIP TYPE AS RAIN OR A MIX FOR SOME NORTHERN AREAS AT THE BEGINNING BEFORE WET BULBING DOWN. GIVEN THE MODEL CONSENSUS OF COLD TEMPS ALOFT AND CLOUDS INCREASING RAPIDLY ON FRIDAY...WILL GO BELOW MAX TEMP GUIDANCE...ENOUGH TO START OFF PRECIP AS A RAIN/RAIN SNOW MIX...THEN QUICKLY CHANGING TO SNOW/SNOW RAIN MIX. IN ANY EVENT...TIME OF DAY...MARGINAL TEMPS...LIGHT QPF...AND STILL RATHER WARM GROUND WILL LIMIT SNOW ACCUMULATION POTENTIAL MOST AREAS UNTIL AFTER THIS PERIOD. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... UPPER LEVEL S/W TROF AND COLD FRONT APPROACH FRI NT. FRONT MOVES THROUGH FIRST THING SAT MORNING FOLLOWED BY THE TROF DURING THE DAY. SOUTHERN STREAM S/W TROF NOW PRODUCING PCPN OVER THE CENTRAL PLAINS PASSES S OF THE AREA LATE FRI AND FRI EVENING...ITS INFLUENCE BEING DRAWN FAR ENOUGH N AHEAD OF THE COLD FRONT FOR LIGHT PRECIPITATION. TOUGH TO PEG THE POPS WITH THIS THOUGH HIGHEST CHANCE WILL BE SE HALF OF THE FCST AREA. MODELS NOW SHOW BETTER FORCING WITH THE NORTHERN STREAM S/W TROF...THE ONE DRIVING THE COLD FRONT. THIS FORCING MAXIMIZES OVER THE FCST AREA EARLY SAT MORNING INTO MIDDAY SAT. STRONG UPSLOPE FLOW DEVELOPS BEHIND THE COLD FRONT SAT AFTERNOON AND LASTS INTO SUN. LOW LEVEL FLOW IS ACTUALLY MORE NW THAN W THIS TIME AROUND SO MOUNTAINS SHOULD BE ABLE TO MANAGE SEVERAL FLUFFY INCHES OUT OF THIS. THE UPSLOPE EVENT SHOULD WIND DOWN SUN AFTERNOON AS THE H85 THERMAL TROUGH LIFTS OUT AND THE OW LEVEL FLOW WEAKENS AND STARTS TO BACK. CLOSE TO MET GUIDANCE ON TEMPERATURES EARLY ON AND MEX LATE WITH NO MAJOR CHANGES. ALSO USED GUIDANCE TO HOLD TEMPERATURES UP MOST OF FRI NT UNTIL THE ARCTIC FRONT ARRIVES. IT LOOKS LIKE TEMPERATURES SETTLE TO NEAR OR JUST ABOVE FRI EVENING...LIMITING SNOWFALL ACCUMULATIONS DURING THAT TIME. MODELS DO INDICATE .10-.15 INCH LIQUID EQUIVALENT LATE SAT NT WITH FORCING ASSOCIATED WITH UPPER LEVEL FEATURE AND FRONT. MUCH OF THIS MAY BE ABLE TO CONVERT INTO SNOWFALL AS TEMPERATURES FINALLY START TO DROP BELOW FREEZING. WILL RE INTRODUCE HAZARD FOR SNOW IN THE NORTHERN MOUNTAINS AND THEN GO AHEAD AND EXPAND THROUGHOUT ENTIRE CWA ALTHOUGH THE VARYING CRITERIA MAY IMPACT EVENTUAL ISSUANCES OF WINTER WEATHER ADVISORIES. THX ILN AND JKL FOR UPSTREAM COORDINATION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... LONG TERM REMAINS PROGRESSIVE WITH HIGH PRESSURE...RESULTING IN A CLEAR SKY AND EFFICIENT RADIATIONAL COOLING SUNDAY NIGHT...QUICKLY PUSHING OFF THE EAST COAST. THIS WILL BE REPLACED BY A SHORT WAVE TROUGH MONDAY NIGHT AND TUESDAY THAT WILL QUICKLY EXIT AND GIVE WAY TO ANOTHER DOME OF SURFACE HIGH PRESSURE. TROUGH WILL PRODUCE SNOW SHOWERS...BUT DIURNAL TRENDS SHOULD CONVERT THIS TO RAIN SHOWERS DURING THE DAYTIME HOURS TUESDAY. WILL SEE 500MB HEIGHTS REBOUND INTO THE END OF THE WORK WEEK HINTING AT A MILDER SPELL AFTER A CHILLIER START TO THE LONG TERM. HUDSON BAY VORTEX WILL LIFT BACK TO THE NORTH...BEYOND 70 DEGREES NORTH...AND WILL SEE SOME RIDGING OCCURRING OVER THE DEEP SOUTH. CLOSED LOW OVER THE SOUTHWESTERN CONUS PERSISTS OVER THE ENTIRE LONG TERM...AND COULD EVENTUALLY ENHANCE THE WARMING AFTER MID WEEK. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... 06Z FRIDAY THRU 06Z SATURDAY... MVFR TO VFR STRATUS DECK FROM ERN KY ACROSS TO WV ATTM. CLOUDS WILL CONTINTIUE TO HANG AROUND AND INCREASE THIS MORNING OVER ALL TAF SITES. SYSTEM TO OUR SOUTH...ALONG WITH AN ARTIC FRONT OVER THE GREAT LAKES WILL MOVE TOWARDS THE REGION DURING THE DAY TODAY. PRECIP AND MVFR CIGS WILL SPREAD ACROSS THE REGION LATE THIS AFTERNOON AND LOWERING TO MVFR/IFR CIGS/VSBYS IN SNOW SHOWERS THROUGH 06Z TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: TIMING OF PRECIPITATION AND WORSENING CONDITIONS THIS AFTERNOON AND EVENING MAY VARY FROM FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 02/10/12 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H H H M M M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 06Z SATURDAY... IFR POSSIBLE IN SNOW SHOWERS THROUGH SATURDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/TRM/JMV NEAR TERM...SL/JMV SHORT TERM...TRM LONG TERM...26 AVIATION...JS
Hazardous weather outlook, Feb 9, 5:00 PM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 PM EST THU FEB 9 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-102200- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 500 PM EST THU FEB 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW FRIDAY NIGHT AND THEN WIND BLOWN SNOW SHOWERS SATURDAY THROUGH SATURDAY NIGHT COULD BRING SEVERAL INCHES OF SNOW TO THE HIGHER TERRAIN AND LIGHT SNOW ACCUMULATIONS ELSEWHERE. THIS MAY REQUIRE WINTER WEATHER ADVISORIES. A WARNING CANNOT BE COMPLETELY RULED OUT FOR SOME OF THE MOUNTAINOUS COUNTIES IF THE POTENTIAL FOR SNOW FROM THE COLD...UPSLOPE FLOW INCREASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:08 AM EST | Winter Storm Watch | RLX | 6 hr | |
| Feb 10, 9:23 AM EST | Winter Storm Warning | RLX | 46 hr |
Nearby
Winter Weather Advisories in West Virginia, 2012Winter Weather Advisories in Ohio, 2012Winter Weather Advisories in Kentucky, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.